Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Seized Up

  • Please log in to reply
2 replies to this topic

#1 professor plumb

professor plumb

    Bronze Member

  • Members
  • PipPip
  • 13 posts
  • Location:Bedford UK

Posted 11 November 2009 - 09:25 AM

Hi all

I have been on steroids a long while and I am gradually reducing them. I have been on Methotrexate for four months as part of the treatment for my Scleroderma but my problem is that occasionaly I seize up and have trouble walking and even breathing. Is this common amongst us? Any comments would be appreciated as I am trying to hold down a full time job but finding it increasingly difficult. :(

#2 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,263 posts
  • Location:Minnesota

Posted 11 November 2009 - 09:59 AM

Hi Professor Plumb,

I'd recommend you see your doctor, to find out what is causing that. It's not normal to seize up, especially to have trouble breathing at the same time. I've never heard of it being a "scleroderma thing"; it is certainly not mentioned in any of our scleroderma symptoms on our thousands of pages of information. However, many other things are, like joint pain, tendon issues, neurological problems, muscle involvement or related illnesses, and so forth. So the real question is, what is causing the seizing up? It can't be just laid at the feet of scleroderma and not investigated.

Then, there is the steroid issue. Every time that's mentioned on the forums, we need to follow up with the stern warnings against use of steroids in scleroderma patients (follow that link). Here's an excerpt from that page:

Glucocorticoids and steroids should never be stopped suddenly. Drug dosage must be tapered over time in order to allow the adrenal cortex to start producing the hormones that have been replaced by the drug. Always follow your doctor's tapering schedule when coming off these drugs.

Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma.

Of course, you mentioned you are tapering, I included that part for people who may be reading this and suddenly decide they want to stop taking their steroids. That should NEVER be done without a doctors permission and instructions. Copy off our warning page and discuss those concerns with your doctor, but do not ever take it upon yourself to try to discontinue steroids without permission and supervision; that can be lethal in itself.

Okay, now that the typical warning stuff is out of the way, please let us know what you find out, as to the precise cause of your seizing up. And, I do hope it settles down or that you feel a bit better, soon.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#3 Sweet


    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 11 November 2009 - 10:05 AM

Hi Plumb,

I agree with Shelley. Very important to check in with your doctor. Your post grabbed me because I often say "I'm seized up", but what I mean by that is that my joints are killing me making it difficult to move at time, or my muscles in my upper back, shoulder, neck area are in spasm, making me feel like it's difficult to move my head around much. But I never have a problem feeling like I can't breathe.

I hope you can find an answer.

Warm and gentle hugs,

ISN Support Specialist
International Scleroderma Network (ISN)